BAD NAILS ANYONE

Im on Leflunomide and my nails are peeling, splitting down the centre , ridged and very weak.

My hair is the same breaking off, falling out.

My RA team dont seem to careless. Because this is my side effects and its controling my RA- I have to live with it.

I take suppliments to help- Sillica and Borage Im wondering what effects it having on the inside of my body?

Can it affect your bones= reason I ask is -a few weeks ago I had a bone density test which came back as under the reccomended limit, I am veggie but eat a varied diet with plenty of calcium and I do weight bearing excersise, when my body allows.

Any advice would be nice thank you x

10 Replies

oldestnewest
  • Hi reikimaster, I am new to the site and have not yet been confirmed that I have RA. However I mentioned my nails and cuticles had changed . Ridges and redness this is how the doc thought I had first signs of RA. will be interested to see what answers you get. sorry I couldnt help you yet. take care. :)

  • It is much more common with Psoriatic Arthritis PsA to see nails becoming pitted or ridged I believe Jilly - never heard of this happening with RA although the drugs we are on could be responsible (but not yet for you). My nails are always splitting too but I think that's because of years of eczema and steroids although I think the MTX and Hydroxy mix has made it worse. You may not be getting enough calcium - you probably need a lot more if your bone density is become thinner so you should get proper supplements plus oil fish such as sardines is good too. Daily exercise is what keeps my joints moving and if I miss a day It shows up the following day in stiffness and sore joints. TTx

  • Thanks for advice. will keep that in mind. :)

  • I have the same problem with my nails.

    Try Vitamin D3, as it helps Calcium to work.

    And try not to let your nails dry out. Use lots of moisturiser.

    (I wonder if it is my Sjogrens rather than my RA)

  • Im unsure Phoebe

    But my RA consulatant wont have any of it- my GP faxed her a letter last week cos I had a rash on my arms I showed the GP my nails and he reckoned that it is evedent reaction from the Leflunomide.

    I do take Calcium and D3, But I have to take it last at night due to it blocking the thyroid meds- I also take Leflunomide at the same time so maybe I should take the lefumide at a different time?

    Sjorgrens has never been mentioned.

  • Hi Reikimaster, I think you are onto something, ie, leflunomide causing problem with nails. I've had nail problems all along, with Psoriatic arthritis, with ridges, splitting, peeling, etc. BUT, when I was on Simponi, after about 3 months, my nails got to looking really good, I actually had to trim and file them because they were clicking on the kleyboard! Then Arava was added, in a short time, my nails, one by one, went back to splitting, peeling, not growing much, etc. It has to be the leflunomide! BUT, by golly, I am in the best condition I've been in for years. Not all pain free, but have increased energy, stamina, endurance, can actually accomplish things in a day. As long as I also keep on schedule with my pain meds combination, I'm as good as it's going to get, and that is fine enough for me.

    One thing though, I take 500units of Vitamin C, 1000 units of Vitamin D, 500 mgms Calcium, every day., for Osteoporosis. Since I've been on that regimen for over a year, my last Dexa-scan for bone density was normal! So, worth taking them. My doc wrote them as a perscription, so insurance covers them, so I don't have any out-of-pocket expense.

    Good luck, hang in there! Loret

  • I take it the leflunomide has done you good Loret- did you have any hair loss and thinning?

    I dropped my dose to 10mcg at night cos it was making me dizzy and headaches were bad.

    But I also take my calcium and D3 at night so it does not affect my T3 meds.(thyroid hormones)

    I have now changed my leflunomide dose to mid afternoon to see if that helps calm the hairloss???? and the nails,They look terrible.

    How did you get the GP to prescribe the suppliments-

    My stamina has not made a welcome return, I feel won out. but were all different .

    Thank you for your info though - lovely to hear you doing well on it, xx

  • You appear to be getting some very positive advice. The only advice I can give, but it is not related to this drug, but taxotere a chemotherapy drug. Had similar side effects on my nails and hair

    I used a supplement of selenium which really had a good effect on both nails and hair.

    Regards

    Carole

  • Hi Reikimaster

    I can’t see any mention of nail problems on the list of side effects for HCQ, but that doesn’t necessarily rule it out as a side effect! However, I looked up nail ridging in relation to RA and did find one study suggesting a link with the condition itself, which may be of interest:

    onlinelibrary.wiley.com/doi...

    Other than that, as others have said it could be another cause, like calcium deficiency, especially if your bone density scan was a little abnormal. Probably worth asking whether or not you should be taking calcium supplements/adding more calcium to your diet.

    Kind regards

    Victoria

    (NRAS Helpline)

  • Thanks Victoria

    I do take calcium in the form of calcichew and D3. I was actually taking this calcichew at the same time as leflunomide, but over the weekend I took them at different times to see if that will make a difference.

    My GP called me today and has told me to stop the leflunomide if the hair loss and other symptoms are affecting me, but warned that the RA would flair up again- so I opt to stay on it til I can get to see the consultant which is in Nov.

You may also like...